Numerische Mathematik

, Volume 66, Issue 1, pp 235–257 | Cite as

Convergence of Newton-like methods for singular operator equations using outer inverses

  • M. Z. Nashed
  • X. Chen


We present a (semilocal) Kantorovich-type analysis for Newton-like methods for singular operator equations using outer inverses. We establish sharp generalizations of the Kantorovich theory and the Mysovskii theory for operator equations when the derivative is not necessarily invertible. The results reduce in the case of an invertible derivative to well-known theorems of Kantorovich and Mysovskii with no additional assumptions, unlike earlier theorems which impose strong conditions. The strategy of the analysis is based on Banach-type lemmas and perturbation bounds for outer inverses which show that the set of outer inverses (to a given bounded linear operator) admits selections that behave like bounded linear inverses, in contrast to inner inverses or generalized inverses which do not depend continuously on perturbations of the operator. We give two examples to illustrate our results and compare them with earlier results, and another numerical example to relate our results to computational issues.

Mathematics Subject Classification (1991)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Allgower, E.L., Georg, K. (1989): Introduction to numerical continuation methods. Springer, Berlin Heidelberg New YorkGoogle Scholar
  2. 2.
    Ben-Israel, A. (1966): A Newton-Raphson method for the solution of equations. J. Math. Anal. Appl.15, 243–253Google Scholar
  3. 3.
    Ben-Israel, A. (1968): On applications of generalized inverses in nonlinear analysis. In: T.L. Boullion, P.L. Odell, eds, Theory and application of generalized inverses of Matrices. Texas Technological College, Mathematics Series4, pp. 183–202. Texas Techn. Press, Lubbock, TexasGoogle Scholar
  4. 4.
    Ben-Israel, A., Greville, T.N.E. (1974): Generalized inverses: theory and applications. John Wiley and Sons, New YorkGoogle Scholar
  5. 5.
    Chen, X., Yamamoto T. (1989): Convergence domains of certain iterative methods for solving nonlinear equations. Numer. Funct. Anal. Optimization10, 37–48Google Scholar
  6. 6.
    Chen, X., Yamamoto, T.: Newton-like methods for solving undetermined nonlinear equations. (Preprint)Google Scholar
  7. 7.
    Decker, D.W., Keller, H.B., Kelley, C.T. (1983): Convergence rates for Newton's method at singular points. SIAM J. Numer. Anal.20, 296–314Google Scholar
  8. 8.
    Dennis, J.E., Jr. (1968): On Newton-like methods. Numer. Math.11, 324–330Google Scholar
  9. 9.
    Dennis, J.E., Jr., Schnabel, R.B. (1983): Numerical methods for unconstrained optimization and nonlinear equations. Prentice-Hall, Englewood Cliffs, NJGoogle Scholar
  10. 10.
    Deuflhard, P., Heindl, G. (1979): Affine invariant convergence theorems for Newton's method and extensions to related methods. SIAM J. Numer. Anal.16, 1–10Google Scholar
  11. 11.
    Griewank, A. (1980): Starlike domains of a convergence of Newton's method at singularities. Numer. Math.35, 95–111Google Scholar
  12. 12.
    Griewank, A. (1985): On solving nonlinear equations with simple singularities or nearly singular solutions. SIAM Rev.27, 537–563Google Scholar
  13. 13.
    Häußler, W.M. (1986): A Kantorovich-type convergence analysis for the Gauss-Newton-method. Numer. Math.48, 119–125Google Scholar
  14. 14.
    Kantorovich, L.V., Akilov, G. (1964): Functional analysis in normed spaces. Moscow: Fizmatgiz 1959. (German translation. Akademie-Verlag, Berlin, 1964); (English translation (2nd edition), Pergamon Press, London 1981)Google Scholar
  15. 15.
    Moore, R.H., Nashed, M.Z. (1974): Approximations to generalized inverses of linear operators. SIAM J. Appl. Math.27, 1–16Google Scholar
  16. 16.
    Nashed, M.Z. (1976): Generalized inverses and applications. Academic Press, New YorkGoogle Scholar
  17. 17.
    Nashed, M.Z. (1978): Generalized inverse mapping theorems and related applications of generalized inverses. In: V. Lakshmikantham, ed., Nonlinear equations in abstract spaces, pp. 217–252. Academic Press, New YorkGoogle Scholar
  18. 18.
    Nashed, M.Z. (1979): On the perturbation theory for generalized inverse operators in Banach spaces. In: M.Z. Nashed, ed., Functional analysis methods in numerical analysis. Lecture Notes in Mathematics701, pp. 180–195. Springer, Berlin, Heidelberg, New YorkGoogle Scholar
  19. 19.
    Nashed, M.Z. (1987): Inner, outer, and generalized inverses in Banach and Hilbert spaces. Numer. Funct. Anal. Optimization9, 261–325Google Scholar
  20. 20.
    Nashed, M.Z. (1987): A new approach to classification and regularization of ill-posed operator equations. In: H.W. Engl., C.W. Groetsch, eds., Inverse and ill-posed problems. Notes and reports in mathematics in science and engineering4, pp. 53–75. Academic Press, New YorkGoogle Scholar
  21. 21.
    Ortega, J.M., Rhienboldt, W.C. (1970): Iterative solution of nonlinear equations in several variables. Academic Press, New YorkGoogle Scholar
  22. 22.
    Rall, L.B. (1966): Convergence of the Newton process to multiple solutions. Numer. Math.9, 23–37Google Scholar
  23. 23.
    Rall, L.B. (1969): Computational solution of nonlinear operator equations. Wiley, New YorkGoogle Scholar
  24. 24.
    Robinson, S.M. (1972): Extension of Newton's method to nonlinear functions with values in a cone. Numer. Math.19, 341–347Google Scholar
  25. 25.
    Schwetlick, H. (1979): Numerische Lösung nichtlinearer Gleichungen. VEB Deutscher Verlag der Wissenschaft. BerlinGoogle Scholar
  26. 26.
    Walker, H.F. (1990): Newton-like methods for underdetermined systems. In: E.L. Allgower, K. Georg, eds., Computational solution of nonlinear systems of equations, Lectures in Applied Mathematics26, pp. 679–699. American Mathematical Society. ProvidenceGoogle Scholar
  27. 27.
    Yamamoto, T. (1987): A method for finding sharp error bounds for Newton's method under the Kantorovich assumptions. Numer. Math.49, 203–320Google Scholar
  28. 28.
    Yamamoto, T. (1987): A convergence theorem for Newton-like methods in Banach spaces. Numer. Math.51, 545–557Google Scholar
  29. 29.
    Yamamoto, T. (1987): On some convergence theorems for the Gauss-Newton method for solving nonlinear least squares problems (Japanese). In: Proceedings of the Summer Symposium on Computation in Mathematical Sciences—Fusion of Symbolic and Numerical Computations—. IIAS-SIS Fujitsu Ltd. pp. 94–103Google Scholar
  30. 30.
    Yamamoto, T. (1989): Uniqueness of the solution in a Kantorovich-type theorem of Häußler for the Gauss-Newton method. Japan J. Appl. Math.6, 77–81Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • M. Z. Nashed
    • 1
  • X. Chen
    • 2
  1. 1.Department of Mathematical SciencesUniversity of DelawareNewarkUSA
  2. 2.School of MathematicsUniversity of New South WalesKensingtonAustralia

Personalised recommendations